Synthetic drugs have increasingly become popular on the streets in the U.S., as their low prices and long-lasting euphoric effects appeal to those looking for a cheap high. This latest case, published in the journal Case Reports in Psychiatry, discusses a new synthetic drug, Flakka or alpha-pyrrolidinovalerophenone (alpha-PVP), and the challenges of treating this type of drug intoxication.
The patient, a 17-year-old female, presented to a psychiatric hospital with agitation and psychotic behaviors; she had no previous psychiatric diagnosis nor had she ever been to see a mental health professional. Because she was drowsy and incoherent, her mother was asked to give a report of what led up to her altered behavior. The mother indicated that her daughter had been in her bedroom screaming “go away” and although the patient claimed she was having a nightmare, the mother said she had no history of sleep terrors, nor had she been sleeping during this exchange. Labs were taken but results were all within normal ranges apart from a urine screen which showed tricyclic antidepressants; the mother explained this may be due to a cream used by the patient to treat her migraines.
The patient was admitted to the hospital for observation and on the following day her bizarre behavior persisted and she required assistance from the hospital staff for her activities of daily living. A CT scan of the head was done to rule out organic causes, but results came back negative. The behaviors continued into the third day of hospitalization and while the patient was unable to fully communicate, she did indicate that she may have taken Flakka. During this time, the patient was given multiple doses of olanzapine and lorazepam to control her symptoms and by the 5th day, she was prescribed olanzapine 10mg twice daily and lorazepam every 4 hours as need for agitation.